Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 24, 2004, 10:12 PM CST for Polk County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2004, 10:12 PM CST (04:12 UTC)
- Expired
- Jan 24, 2004, 10:30 PM CST
- In force
- 18 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Polk County, TX
The radar
The Houston radar (KHGX), 146 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 5:25 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
291 WUUS54 KHGX 250412 SVRHOU TXC373-250430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1012 PM CST SAT JAN 24 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN SOUTHEAST TEXAS * UNTIL 1030 PM CST * AT 1010 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL IN EXCESS OF THREE- QUARTERS OF AN INCH. THIS STORM WAS LOCATED NEAR LIVINGSTON AND MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE ALABAMA-COUSHATTA RESERVATION AND GOODRICH. THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS. MINOR FLOODING WILL BE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3071 9504 3055 9493 3081 9436 3101 9449 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 7:31 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Jan 24, 7:31 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 731 PM CST SAT JAN 24 2004 .DISCUSSION... WILL DO ANOTHER UPDATE TO PUT OUT A FLOOD WATCH FOR ALL OF SE TX. AN ANALYSIS OF THE 00Z 850 AND 700 MB SURFACES SHOWS A VERY GOOD POOL OF MOISTURE FOR THIS TIME OF YEAR...DEWPOINTS AT 850 MB WERE 10 TO 11 AND AT 700 MB 1 TO 2. PW/S AT LCH WERE 1.5...ABOVE THE 2 STANDARD DEVIATION FOR THIS TIME OF YEAR OF 1.4. FEEL THAT THE RAINFALL POTENTIAL IS FROM 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES POSSIBLE. THE FIRST ROUND OF STORMS IS ALREADY OCCURRING OVER AREAS IN THE NORTHERN PORTION OF SE TX WHERE 1 TO 2 INCHES OF RAIN FELL EARLIER TODAY. THESE STORMS SHOULD WORK THEIR WAY EAST-NORTHEASTWARD AND ANOTHER BATCH SHOULD WORK IN FROM THE SOUTHWEST. THIS SECOND ROUND OF STORMS WILL BE ASSOCIATED WITH THE SHORTWAVE TROUGH NOW MOVING ACROSS THE BIG BEND AREA OF THE STATE. PL-40 45 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 06Z SE TX. FLOOD WATCH UNTIL 08Z SE TX. SCA GALVESTON AND MATAGORDA BAYS. SCA 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL. &&
Hazardous weather outlook, Jan 24, 2:50 PM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 250 PM CST SAT JAN 24 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-251300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 250 PM CST SAT JAN 24 2004 ...SLIGHT RISK OF HEAVY RAINFALL AND SEVERE STORMS ACROSS SOUTHEAST TEXAS THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TONIGHT. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT. THIS STORM SYSTEM ALONG WITH DEEP MOISTURE ALREADY IN PLACE AND A STRONG LOW LEVEL JET WILL LEAD TO THE DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING. ADDITIONAL RAINFALL TOTALS AVERAGING 1/2 TO 1 INCH ARE EXPECTED WITH THIS SECOND ROUND OF STORMS. LOCALIZED RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IF CELLS TRAIN OVER THE SAME AREA. THIS RAINFALL MAY CAUSE MINOR FLOODING OF STREETS...FEEDER ROADS...AND OTHER LOW LYING SPOTS. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEAST TEXAS THIS EVENING. A SQUALL LINE MAY FORM TO THE WEST OF THE AREA AND SWEEP QUICKLY ACROSS LATER THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS...WITH HAIL ALSO A POSSIBILITY. THE HEAVY RAIN AND SEVERE WEATHER THREAT WILL END AROUND MIDNIGHT OR SHORTLY THEREAFTER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 2:16 AM CST | Special Marine Warning | HGX | 119 min | |
| Jan 25, 3:19 AM CST | Special Marine Warning | HGX | 116 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.